Washington, 2007

Hail in Washington, March 21, 2007

March 21, 2007 · NWS OTX · 1 event in 1 county or zone

A sudden hailstorm on Highway 195 at Hume Road intersection near Steptoe contributed to a collision after a vehicle hit a patch of slush and collided with a semi-truck. Three indirect injuries resulted from the collision.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A sudden hailstorm on Highway 195 at Hume Road intersection near Steptoe contributed to a collision after a vehicle hit a patch of slush and collided with a semi-truck. Three indirect injuries resulted from the collision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 21, 9:16 AM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 21, 9:16 AM PST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1016 AM PDT WED MAR 21 2007

.SYNOPSIS...
A BROAD RIDGE IS EXPECTED TO MOVE OVER THE AREA MID-WEEK BEFORE
ANOTHER WEAK SYSTEM MOVES IN THURSDAY. A STRONGER RIDGE WILL
BUILD INTO THE REGION ON FRIDAY...BEFORE THE PATTERN TURNS MORE
UNSETTLED FOR THE REMAINDER OF THE WEEKEND.

&&

.DISCUSSION...
TODAY AND TONIGHT...WITH THE NEXT ERN PACIFIC COLD-FRONT APPROACHING
THE PAC NW COAST TODAY...IMMEDIATE ATTENTION WILL BE GIVEN TO THE
LEAD WARM-FRONT THAT ORIENTS ITSELF N-S ACROSS ERN WA BY MIDDAY
TODAY. STRENGTH OF THE WARM-FRONT AND THE STEEPNESS OF THE SLOPE OF
THE ISENTROPIC SFCS IS RESPECTABLE...BUT GIVEN THE RAPID MOVEMENT
E OF THIS WARM-FRONT...IMPLIED FORCING FOR ASCENT ALONG AND AHEAD OF
THE FRONT IN THE REGION OF WAA WILL BE LESS THAN IMPRESSIVE TO SAY
THE LEAST. INDEED...A NUMBER OF ISENTROPIC SURFACES SLICING THRU AND
CLOSE TO THE LND SHOW ONLY MINOR RELATIVE ASCENT MAINLY FOR LATE
TODAY AND TONIGHT. THIS COMBINED WITH SUFFICIENTLY LOW CONDENSATION
PRESSURE DEFICITS SHOULD ONLY TRANSLATE INTO A SLIGHT CHANCE OF PCPN
IN THE LOWER ELEVATIONS OVER NE WA AND N ID THROUGH TONIGHT. AND
GIVEN THE DRY AIR MASS BELOW 700MB PER FCST SOUNDINGS...MTNS ABOVE
3500 FEET WILL HAVE BY FAR THE BEST CHC OF SEEING MEASURABLE PCPN.
EVEN IN THE MTNS...PCPN WILL BE FAIRLY LIGHT. AS THE WARM-FRONT EXITS
MY CWA INTO WRN MONTANA TONIGHT...THE TRAILING COLD-FRONT WILL ORIENT
ITSELF WEST TO EAST AND STRETCH ACROSS SRN BC BY 12Z THURS. STABLE
LAPSE RATES ON THE S SIDE OF THE JET...DEEP WLY STEERING FLOW AND
UNIMPRESSIVE RH WILL MEAN THERE WILL BE VERY LITTLE IN THE WAY OF A
SIGNIFICANT PCPN THREAT. AS SUCH...WEVE NOT GONE ANY HIGHER THAN
MID-RANGE POPS THRU TONIGHT. BZ

THURSDAY THROUGH TUESDAY...GUIDANCE CONTINUES TO EXHIBIT GOOD
AGREEMENT ON THE LARGE-SCALE PATTERN EVOLUTION THIS PERIOD. THE
ZONAL PATTERN AT THE START OF THE PERIOD TRANSLATES TO A MORE
AMPLIFIED ONE BY THE WEEKEND AS A BROAD TROUGH DEEPENS IN THE
EAST PACIFIC. SOME SHOWERS ARE POSSIBLE EARLY IN THE PERIOD...THEN A
MORE SIGNIFICANT RISK FOR PRECIPITATION COMES IN ON THE WEEKEND...
FOLLOWED BY MORE SHOWERY WEATHER EARLY NEXT WEEK. MILD TEMPERATURES
AT THE START OF THE PERIOD DROP BACK TO MORE SEASONABLE VALUES BY
EARLY NEXT WEEK.

THURSDAY...A LOW AMPLITUDE SHORTWAVE TROUGH PASSES THURSDAY IN THE
ZONAL FLOW AND BRINGS THE NEXT CHANCE FOR SHOWERS. SOME MODEST
DISAGREEMENT REMAINS IN THE PRECIP RISK WITH THIS FEATURE. THE GFS IS
THE WETTEST AND THE NAM/CANADIAN/UKMET/NGM ARE MUCH DRIER. IN GENERAL
IT SEEMS THE GFS IS OVER-DOING THE PRECIP...GIVEN THE SPEED OF THE
SYSTEM AND THE AMOUNT OF DRYING THAT TAKES PLACE OVER THE CWA PRIOR
TO IT. THERE IS AT LEAST SOME WEAK ISENTROPIC UPGLIDE AND DYNAMIC
SUPPORT...WITH THE ADDITION OF THE WESTERLY FLOW FOR SOME OROGRAPHIC
LIFT IN THE MTNS. I ALSO CANNOT IGNORE THE PWAT FETCH INTO THIS
FEATURE...DEPICTS ON SATELLITE AND IN THE MODELS...WITH PWAT VALUES
OVER OVER 0.50 INCHES. THOUGH IT MIGHT BE STRETCHED APART IN THIS
FLOW BEFORE IT GETS HERE.  SLIGHT TO CHANCE POPS REMAIN IN THE FCST
(OUTSIDE OF THE TYPICAL SHADOW AREAS EAST OF THE CASCADES). SOME LOW
END LIKELY POPS ARE ALONG THE CASCADE CREST AND IN THE EASTERN MTNS
TOO.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...SHORT-WAVE RIDGING DEVELOPS AND
GUIDANCE INDICATES INCREASING SUBSIDENCE AND DRYING EARLY ON...BUT
LATE FRIDAY INTO FRIDAY NIGHT MOISTURE AND LIFT BEGINS TO INCREASE
AHEAD OF THE SYSTEM APPROACHING FOR THE WEEKEND. OVERALL POPS ARE
BELOW WORDING IN VALLEY LOCATIONS ON FRIDAY...BUT POPS INCREASE IN
WESTERN AREAS FRIDAY NIGHT.

SATURDAY THROUGH SUNDAY...THE LARGE-SCALE PATTERN BEGINS TO AMPLIFY
AND STRONGER FRONTAL WAVE MOVES THROUGH. PRECISE TIMING ON THE COLD
FRONT PASSAGE WITH THIS FRONTAL WAVE REMAINS UNCERTAIN. SOME GUIDANCE
DEPICTS PASSAGE SATURDAY AFTERNOON...OTHERS SATURDAY NIGHT INTO
SUNDAY MORNING. THE GFS IS QUICKEST AND THE DGEX...ECMWF AND CANADIAN
ARE SLOWER (IN THAT ORDER). AS OF THE 00Z RUN...THE GFS LOOKS IT
MIGHT BE TRYING TO TREND SLOWER TOO. GIVEN RECENT MODEL
PERFORMANCE...THE SLOWER SOLUTION CONTINUES TO BE THE FAVORED ONE.
MOISTURE DEEPENS AND ISENTROPIC ASCENT INCREASE SATURDAY. BY SATURDAY
NIGHT INTO SUNDAY AM THE REGION IS ALSO UNDER INCREASES MECHANICAL
AND DYNAMIC FORCING WITH THE FRONT PASSAGE. MODEST PRECIP CHANCES ARE
EXPECTED FOR SATURDAY...AND WITH THE CURRENT THINKING ON TIMING THE
CHANCES WOULD BE BEST SAT PM/EARLY SUN. THE FORECAST CONTINUES TO
DEPICT ABOVE AVERAGE TEMPERATURES THROUGH SATURDAY...AHEAD OF THE
COLD FRONT. ON AVERAGE...SNOW LEVELS RISE TO ABOVE 6000 FEET AHEAD OF
THE COLD FRONT ON SATURDAY.

SUNDAY NIGHT/MONDAY...SHORTWAVE RIDGING IS STILL INDICATED BY
GUIDANCE...SO THE REDUCED POPS THIS TIME FRAME LOOKS ON TRACK. MONDAY
NIGHT/TUESDAY ANOTHER FRONTAL WAVE MOVES IN WITH AN ACCOMPANYING
INCREASED CHANCE FOR PRECIP AGAIN. NO CHANGES WERE MADE TO THESE
LATTER PERIODS AS FCST LOOKS TO HAVE A HANDLE ON THIS TREND. AFTER
THE WEEKEND COLD FRONT PASSAGE...TEMPERATURES DROP BACK CLOSER TO
SEASONAL VALUES...AND SNOW LEVELS DROP BACK CLOSER TO THE
3000/4000 FOOT RANGE DURING THE DAYTIME. /JCOTE

&&

.AVIATION...A WARM FRONT WILL MOVE INTO THE AREA TODAY BRINGING
INCREASING MID AND HIGH CLOUDS.  CIGS WILL LOWER SOME ESPECIALLY
ACROSS NORTHERN WA BTWN 12Z-18Z THURSDAY IN ADVANCE OF THE NEXT
SYSTEM...BUT CIGS AT ALL TAF SITES SHOULD REMAIN VFR THROUGH 18Z
THU. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        45  31  50  35  55  42 /   0  10  40  20  10  10
COEUR DALENE  45  30  50  31  55  43 /   0  10  40  30  10  10
PULLMAN        46  31  51  35  56  44 /   0   0  40  30  10  10
LEWISTON       55  36  58  38  62  47 /   0   0  30  30  10  10
COLVILLE       48  32  53  33  58  44 /   0  10  40  20  10  20
SANDPOINT      45  28  48  32  56  42 /   0  20  40  30  10  30
KELLOGG        44  30  49  31  56  43 /  10  10  50  40  10  30
MOSES LAKE     52  32  57  33  60  42 /   0   0  10  10  10  10
WENATCHEE      53  35  56  36  58  42 /   0   0  10  10  10  10
OMAK           51  30  55  30  58  40 /   0  10  10  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Mar 21, 5:06 AM PST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PDT WED MAR 21 2007

IDZ001>004-026-027-WAZ031>038-041>044-221315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
606 AM PDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 78 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Whitman

When
March 21, 12:40 PM PST
Where
Whitman County, Steptoe
Measured
0.25 in hail
Injuries
0 direct, 3 indirect
Reported by
Newspaper
Coordinates
47.000, -117.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17870.